Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Minocycline is a widely prescribed systemic antibiotic for acne. Its mechanism of action is complex and not only antimicrobial in nature. Other properties of minocycline include decreased chemotaxis of polymorphonuclear leucocytes, a modification of the complement pathways, an inhibition of the polymorphonuclear leucocyte chemotactic factor, and inhibition of lipase production in Propionibacterium acnes.1 In ophthalmology, minocycline is used for the treatment of rosacea. Although commonly considered to be a safe drug, there have been an increasing number of reports regarding systemic adverse reactions to minocycline during the past few years.2 Adverse effects to minocycline range from minor allergic reactions to death.2–9 The only ocular side effects reported to date have been cases of presumed minocycline induced scleral pigmentation.4,8 We report a case of conjunctival infiltrates, asthma exacerbation, and hypereosinophilia associated with the concurrent use of minocycline.
A 28 year old woman received oral minocycline 100 mg once daily, for 29 days for the treatment of acne, without any other topical or systemic medication. She had a history of multiple allergies and asthma since early childhood, but no ocular history. During the first days of treatment, she developed asthenia, a mild fever of 38°C, and severe asthma. She was hospitalised. Thirty days after the beginning of minocycline treatment, she reported redness and burning of both eyes. Visual acuity was 20/20 in each eye. Several slightly elevated intraconjunctival nodules were seen in both eyes at the 12 o’clock position, with injection of the superficial and deep episcleral vessels (Fig 1). The tear film and the corneal epithelium were normal. There was no inflammation of the anterior chamber or of the posterior segment. Laboratory tests showed a severe eosinophilia: 2.12 × 109/l and 4.0 × 109/l, at 15 and 30 days, respectively, after the onset of oral minocycline. Treatment of the patient’s asthma included systemic prednisone initiated at 0.5 mg/kg/day. Cessation of minocycline led to rapid remission of asthma. Despite no topical treatment for her ocular findings, the conjunctival infiltration disappeared, and the ocular symptoms resolved. Laboratory tests showed a rapid decrease of the eosinophilia: 1.06 × 109/l and 0.7 × 109/l at 3 and 9 days, respectively, after cessation of minocycline.
A conjunctival biopsy was performed 39 days after the onset of minocycline treatment. Histopathology showed no modifications of the conjunctival epithelium, but oedema of the stroma. Vessels were surrounded with mononuclear lymphocytes and eosinophils. May-Grunwald-Giemsa staining confirmed eosinophilic polynuclear cells. Such inflammatory aggregates were also seen between vessels but not inside the vessel lumens (Fig 2).
Reports of adverse effects of minocycline include both hypersensitivity reactions and autoimmune disorders.2,5 Hypersensitivity reactions usually occur within a few weeks after the onset of treatment2,7 and may lead to exfoliative dermatitis,3 eosinophilic pneumopathy,9 pericarditis,2 nephropathy,2 lymphadenopathy,2 pseudoinfectious reactions,2 and blood eosinophilia (that is >0.6 × 109/l). Autoimmune disorders usually present after exposure to minocycline for 1 year or more2,7 and include autoimmune hepatitis,7 lupus,7 and vasculitis.2 Pigmentations of the skin, fingernails, bones, and teeth have also been described in relation to the use of minocycline. Seven cases of scleral pigmentation presumed to have been induced by oral minocycline treatment have been reported.4,8
Exacerbation of asthma and eosinophilia similar to our observation have been previously reported.9 The definite temporal association with conjunctival infiltration strongly suggested that minocycline therapy was the causative agent in our case. The patient’s clinical findings did not show any abnormality of the superficial corneal epithelium near the limbus or any tear film abnormalities, as observed in a superior limbic keratoconjunctivitis-type reaction. Neither the transient nature of asthma and eosinophilia, nor the biopsy specimen was suggestive of Churg-Strauss disease in our patient. Different ocular manifestations, such as splinter haemorrhages and arterial emboli have been reported in the hypereosinophilic syndrome (eosinophilic counts greater than 1.5 × 109/l), linked to chorioretinal thromboembolic disease.10 No thromboembolic manifestations were observed in the conjunctiva of our patient.
To our knowledge, our observation is the first report of a drug induced eosinophilic conjunctival infiltration.